Missouri, 2004

Hail in Missouri, September 17, 2004

September 17, 2004 · NWS EAX · 10 events in 6 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 8:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 17, 8:04 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT FRI SEP 17 2004

.DISCUSSION...
REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED
CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE
FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT.
ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO
MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET
INCREASES.  ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION
MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN
THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER
WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT
THERE WILL BE THE POTENTIAL OF LARGER HAIL.  ALREADY UPDATED THE
HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC.

PC

&&

.PREVIOUS DISCUSSION...
239 PM...
THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE
INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST
COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION
OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS
ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES.
ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER
STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN
CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE
CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM.
WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE
RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY
FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS
INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE
AFTERNOON HOURS.

FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO
LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD
REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E
RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI.
LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED
TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH
LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED.
ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE
WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE
SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE
WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS.

AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD
COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED
FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN
TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE
TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD
COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS
DOWN.

CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE
STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT
PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN
REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE
PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND
ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER
RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO
AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY
CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR
WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES
ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE
TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE
COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO
FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL
PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH
PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA
OVERNIGHT WEDNESDAY INTO THURSDAY.

CUTTER/STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Sep 17, 7:04 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT FRI SEP 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS
AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL
MISSOURI TOWARD DAYBREAK.  THE MAIN THREAT WILL BE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL
MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH
CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING
ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE
DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY MORNING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The radar

The Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Buchanan

When
September 17, 9:35 PM CST
Where
Buchanan County, 1 mi ENE of St Joseph
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.833

Hail, Buchanan

When
September 17, 9:45 PM CST
Where
Buchanan County, 1 mi ENE of St Joseph
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -94.833

Hail, Buchanan

When
September 17, 11:05 PM CST
Where
Buchanan County, Easton
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -94.433

Hail, De Kalb

When
September 17, 11:10 PM CST
Where
De Kalb County, Stewartsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.500

Hail, Platte

When
September 17, 11:12 PM CST
Where
Platte County, Edgerton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -94.633

Hail, Andrew

When
September 17, 11:35 PM CST
Where
Andrew County, 2 mi S of Cosby
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -94.683

Hail, Clay

When
September 17, 11:35 PM CST
Where
Clay County, Mosby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -94.300

Hail, Andrew

When
September 17, 11:40 PM CST
Where
Andrew County, Rochester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -94.700

Hail, Clinton

When
September 17, 11:40 PM CST
Where
Clinton County, Plattsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -94.467

Hail, De Kalb

When
September 17, 11:40 PM CST
Where
De Kalb County, Clarksdale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -94.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424620, 5424621, 5424622, 5424625, 5424627, 5424618, 5424623, 5424619, 5424624, 5424626.